International Journal of Game Theory

, Volume 43, Issue 4, pp 767–789 | Cite as

Repeated games of incomplete information with large sets of states

  • Fedor SandomirskiyEmail author


The famous theorem of R. Aumann and M. Maschler states that the sequence of values of an \(N\)-stage zero-sum game \(\varGamma _N(\rho )\) with incomplete information on one side and prior distribution \(\rho \) converges as \(N\rightarrow \infty \), and that the error term \({\mathrm {err}}[\varGamma _N(\rho )]={\mathrm {val}}[\varGamma _N(\rho )]- \lim _{M\rightarrow \infty }{\mathrm {val}}[\varGamma _{M}(\rho )]\) is bounded by \(C N^{-\frac{1}{2}}\) if the set of states \(K\) is finite. The paper deals with the case of infinite \(K\). It turns out that, if the prior distribution \(\rho \) is countably-supported and has heavy tails, then the error term can be of the order of \(N^{\alpha }\) with \(\alpha \in \left( -\frac{1}{2},0\right) \), i.e., the convergence can be anomalously slow. The maximal possible \(\alpha \) for a given \(\rho \) is determined in terms of entropy-like family of functionals. Our approach is based on the well-known connection between the behavior of the maximal variation of measure-valued martingales and asymptotic properties of repeated games with incomplete information.


Repeated games with incomplete information Error term  Bayesian learning Maximal variation of martingales Entropy 

JEL Classification




I am deeply indebted to V. Domansky, V. Kreps, and E. Presman for constant attention to this work and for their support. I grateful to B. De Meyer, F. Gensbittel, I. Ibragimov, A. Neyman, N. Smorodina, and S. Zamir for encouraging discussions and useful remarks. I also would like to thank two anonymous referees for their helpful comments and suggestions. The research is supported by the Chebyshev Laboratory (Department of Mathematics and Mechanics, St. Petersburg State University) under the Russian Federation Government grant 11.G34.31.0026, by JSC “Gazprom Neft”, and by the grants 13-01-00462 and 13-01-00784 of the Russian Foundation for Basic Research.


  1. Aumann R, Maschler M (1995) Repeated games with incomplete information. MIT Press, CambridgeGoogle Scholar
  2. Azuma K (1967) Weighted sums of certain dependent random variables. Tohoku Math J 19:357–367CrossRefGoogle Scholar
  3. De Meyer B (1996a) Repeated games and partial differential equations. Math Oper Res 21(1):209–236CrossRefGoogle Scholar
  4. De Meyer B (1996b) Repeated games, duality and the central limit theorem. Math Oper Res 21(1):237–251CrossRefGoogle Scholar
  5. De Meyer B (1998) The maximal variation of a bounded martingale and the central limit theorem. Annales de l’Institut H Poincare (B) 34(1):49–59Google Scholar
  6. De Meyer B (2010) Price dynamics on a stock market with asymmetric information. Games Econ Behav 69:42–71CrossRefGoogle Scholar
  7. Gensbittel F (2012) Extensions of the Cav (u) theorem for repeated games with incomplete information on one side. HAL preprint Accessed 01 September 2013
  8. Gensbittel F (2013) Covariance control problems of martingales arising from game theory. SIAM J Control Optim 51(2):1152–1185CrossRefGoogle Scholar
  9. Gensbittel F (2013) Continuous-time limit of dynamic games with incomplete information and a more informed player. HAL preprint Accessed 01 December 2013
  10. Mertens J-F, Zamir S (1971) The value of two-person zero-sum repeated games with lack of information on both sides. Int J Game Theory 1:39–64CrossRefGoogle Scholar
  11. Mertens J-F, Zamir S (1976) The normal distribution and repeated games. Int J Game Theory 4:187–197CrossRefGoogle Scholar
  12. Mertens J-F, Zamir S (1977) The maximal variation of a bounded martingale. Israel J Math 27:252–276CrossRefGoogle Scholar
  13. Mertens J-F, Zamir S (1995) Incomplete information games and the normal distribution. CORE DP 9520Google Scholar
  14. Mertens J-F, Sorin S, Zamir S (1994) Repeated Games. CORE DP 9420, 9421, 9422. CORE, Louvain-La-NeuveGoogle Scholar
  15. Neyman A (2012) The maximal variation of martingales of probabilities and repeated games with incomplete information. J Theor Probab 26:557–567CrossRefGoogle Scholar
  16. Sandomirskii F (2012) Variation of martingales taking their values in probability measures and repeated games with incomplete information. Doklady Math 86:796–798CrossRefGoogle Scholar
  17. Srivastava SM (1998) A course on borel sets (Vol. 180). Springer, BerlinCrossRefGoogle Scholar
  18. Zamir S (1971) On the relation between finitely and infinitely repeated games with incomplete information. Int J Game Theory 1:179–198CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Chebyshev Laboratory, Faculty of Mathematics and MechanicsSt. Petersburg State UniversitySt. PetersburgRussia
  2. 2.Faculty of PhysicsSt. Petersburg State UniversitySt. PetersburgRussia

Personalised recommendations